MAUDE Adverse Event Report: PENUMBRA, INC. POD PACKING COIL; HCG, KRD

PENUMBRA, INC. POD PACKING COIL; HCG, KRD
Catalog Number RBYPODJ45
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/07/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization in the common iliac artery using pod packing coils (podjs).During the procedure, the physician successfully placed five ruby coils in the target vessel using a lantern delivery microcatheter (lantern).While advancing a podj into the target vessel, the physician noticed that part of the podj came out of the aneurysm; therefore, the physician decided to remove the podj.While retracting the podj, no resistance was experienced; however, the podj unintentionally detached in the lantern with part of the podj inside of the introducer sheath; therefore, the physician successfully removed the introducer sheath with the podj inside.The procedure was completed using a new podj and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pull wire was advanced distal to the distal detachment tip (ddt) and was not within the alignment feature.The embolization coil was detached from the pusher assembly and had offset coil winds.The embolization coil was stuck inside the non-penumbra guide catheter.The non-penumbra catheter was undamaged.Conclusions: evaluation of the returned podj revealed that the pull wire was out of its initial position within the pusher assembly ddt alignment feature and extended distally to the ddt.If the device is forcefully retracted against resistance, the polymer section of the pusher assembly may likely elongate past the reach of the pull wire.If this occurs, the proximal constraint sphere may release from the ddt and allow the embolization coil to detach.The lantern identified in the complaint was not returned for evaluation.The root cause of the complaint could not be determined.Further investigation revealed offset coil winds along the length of the embolization coil.These damages were likely incidental to the complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
POD PACKING COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8965758
Report Number3005168196-2019-01696
Device Sequence Number16774505
Product Code HCG
UDI-Device Identifier00814548016726
UDI-Public00814548016726
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K141134
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/07/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/24/2026
Device Catalogue NumberRBYPODJ45
Device Lot NumberF81644
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/26/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/07/2019
Supplement Date Received by Manufacturer10/15/2019
Initial Report FDA Received Date09/05/2019
Supplement Report FDA Received Date11/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005